Jump to content
Important Survey - Please Participate ×

Grateful For This Site


[Sp...]

Recommended Posts

I have been taking a benzodiazepine for sleep for 32 years.  I started taking xanax for severe insomnia due to severe anxiety/panic. A few years ago, I was switched over to Klonopin because it was longer acting and I could start weening myself off of a lifetime of a nightly benzodiazepine. Needless to say it has been and continue to be incredibly difficult. For the last five years, I have been having severe problems with my memory and being able to learn anything new. I try to hide this from most people but it's getting harder and harder. Throw in lack of sleep and anxiety and I often feel like getting through the day is like climbing an uphill battle. I'm dealing with all of this on my own and so desperately want to connect with others who have gone through this or are going through this. I see a psychiatrist 1x a month and he literally is of no help with any of this.  Thank you for taking the time to read my post.
Link to comment
Share on other sites

Hello Speranzoso,

 

Welcome to Benzo Buddies! One of the negative effects of long term benzo use is cognition and memory problems. It's very good you've decided to move forward and taper off benzos. I've seen others with long term usage, like yourself, successfully taper off. It can be done.

 

Klonopin, while it has a long half life, is a also a very strong benzo. I'm not surprised that things have been challenging for you.

 

What is your dose of klonopin and what taper plan are you following?

 

Usually a slow taper is recommended to help minimize withdrawal symptoms. Generally a reduction of no more than 5-10% every 10-14 days is suggested. I'll give you a link to the Planning your Withdrawal Board for additional information.

 

You might also take a look at the Ashton Manual. It is an excellent resource about benzos, tapering and withdrawal. The manual was written by Dr. Heather Ashton, an expert in the field.

 

We'll be very happy to support and encourage you through the process, it really helps to know that you are not alone.  Once we hear back from you we can speak to your situation better.  Please ask questions and let us know how we can help.

 

Planning Your Withdrawal (Taper Plans)

 

The Ashton Manual

 

pianogirl  :)

Link to comment
Share on other sites

Hi Speranzoso

 

Welcome to BB.  You’ll find support and compassion here.  You have the will to taper..  That's half the battle.  The rest is acceptance that it’s not comfortable, not well understood by most drs,  and takes time.  But that’s all ok.  Where are you in your taper?  Dose now, last time you cut and from what dose, how long have you been tapering?  Cognitive troubles are a side effect of benzo use.  But, good news is that the brain is very plastic.  This can improve as you get away from the benzos.  It’s a very good reason to taper off. 

 

As piano girl says, 5 to 10% per 2 weeks is a safe taper.  You want to be as comfortable as possible.  That percent is off whatever your current dose is as you go.  This means it takes time.  Going too fast is not helpful.  It takes time for your brain to catch up and start working again.  It’s been asleep in some ways, letting benzos take the wheel.  No hurry.  As long as you’re tapering, you’re succeeding.  As well, think of this as a symptom based taper.  As your wd symptoms calm down another cut happens.  So sometimes you may hold 3 weeks, for example.  Be flexible, be patient. 

 

Check out those parts of the forum that pianogirl invites. 

 

Congratulations on choosing to get your life free if benzos.  🙂

Link to comment
Share on other sites

Hi, thank you both so much for your response.  I'm new to all this online stuff and I'm not articulate so I hope my posts make sense! To keep things simple in my response, I am doing all of the  above:) I've been a big fan of this website for a long time, and it introduced me to the Ashton Manual a number of years ago.  I've been researching, studying, and reading about the long term effects of Xanax and Klonopin for years but it's been hard to believe that at the low dosage I have been on that I could have developed severe cognitive issues. But using a drug that affects the brain for over 30 years, I really shouldn't be surprised!  Both Xanax and Klonopin stopped working for insomnia early on but like you guys know, I was just stuck in withdrawal mode for years on end. Right now I take about .25 of Klonopin at night. I've been at this dosage for less than 2 months. I'm not going to lower it for quite a while. When a cut is made it's brutal. Can't handle that right now. I've found that it gets complicated in terms of figuring out if all the cognitive problems are coming from the drug. The proof will be when I am off of it for a while and if the problems still persist. Going through  menopause, having ADHD, and an anxiety disorder, can all also cause cognitive issues. The insomnia and anxiety I've had my whole life is really taking a toll on me now. It's worse than ever. Please excuse any spelling or grammar errors! Thank's so much and hope your having a peaceful day.
Link to comment
Share on other sites

×
×
  • Create New...